New Mexico, 2021Flash Flood in New Mexico, July 2, 2021
July 2, 2021 · NWS ABQ · 1 event in 1 county or zone
The upper-level high pressure moved into the Four Corners area on July 2, 2021, and above normal levels of atmospheric moisture stayed in place across New Mexico. Another round of widespread thunderstorms impacted much of northern and central New Mexico, and with the high pressure centered over the Four Corners, storm motions became slower and more erratic.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper-level high pressure moved into the Four Corners area on July 2, 2021, and above normal levels of atmospheric moisture stayed in place across New Mexico. Another round of widespread thunderstorms impacted much of northern and central New Mexico, and with the high pressure centered over the Four Corners, storm motions became slower and more erratic. A thunderstorm near Chacon produced heavy rain along the burn scar left behind from the Luna fire in October 2020. This resulted in the first flash flooding event for the Luna burn scar as heavy rain fell in a short period of time. In less than hour, heavy rain on the hydrophobic land led to rapid runoff and debris flow across the burn scar. Significant flash flooding was reported along the burn scar along with up to twelve inches of mud and debris. The rapid runoff even displaced boulders that blocked one residential driveway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 2:17 PM MST, 53 minutes earlier.
Area forecast discussion, Jul 2, 2:17 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
317 PM MDT Fri Jul 2 2021
.SYNOPSIS...
Showers and thunderstorms will remain in the forecast through the
holiday weekend and over the next week, as the North American Monsoon
is underway. Some of these storms may produce locally heavy rainfall
and flash flooding, particularly near recent burn scars. High
temperatures will begin a slow warm-up through the weekend and
remain within a few degrees of normal through the next week. Drier
air begins to work its way in towards the end of the next work week,
with the coverage of showers and thunderstorms on the downtrend.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
We have extended the Flash Flood Watch through midnight Saturday
night.
Today's round of showers and thunderstorms, some with heavy rain, is
occurring over western and central NM. The east has been slower to
get going this afternoon. It's a bit more stable in the east, and
the steering flow is now north to south. So, it will be a little
harder to get convection going in the east, but showers are now
developing in Chaves and Curry Counties. Showers and storms, some
with heavy rain, will continue into tonight. High PW's and slow
moving storms will make for efficient rainfall. Most of the activity
will be slow to end, and there could be convection most of the night
in our southern zones bordering TX and Mexico. As the high gradually
builds near the Four Corners, storms may have slightly less coverage
Saturday and Saturday night, but most areas will see some rain aside
from the far northwest. The central and southwest mountains will
likely get the most rain, but just about anywhere could see heavy
rain from the stronger storms, with high PW's continuing and storms
move slowly from north to south, or northeast to southwest.
LONG TERM...(SUNDAY THROUGH FRIDAY)...
The upper-level high will remain over the Four Corners region on
Sunday. With weak steering flow, PWAT's approaching one to one and
and a half inches or greater, mid-level relative humidity greater
than 70%, and forecast soundings showing the "long, skinny" CAPE
profiles across southeast/ southwestern areas of the state Sunday
through Tuesday, the risk for locally heavy rainfall and flash
flooding continues. Storm motion will generally be to the south
around 10-15 mph. By late Monday night into Tuesday, the high begins
to shift westward across the Utah/Arizona border.
Models are in decent agreement that the high will migrate back to
the Four Corners late in the week and strengthen to 597 dam. With
drier air working its way into the state, showers and thunderstorms
are still in the forecast, but will be on the downtrend. High
temperatures stay near or above normal across western and central
areas through the week and below normal across the east, warming
by a few degrees towards the end of the work week.
CHJ/31
&&
.FIRE WEATHER...
No fire weather concerns are expected over the next several days as
a traditional monsoon pattern with abundant moisture will result in
a threat for significant wetting precipitation and higher
humidities. The one exception may be across the northwest zones,
closest to the upper high. This upper high previously in central TX
is shifting the Four Corners today, and remain there through the
holiday weekend. The high then shifts west and slowly strengthens
next week. Drier air rotating clock-wise around the high will
gradually filter into NM during the week, starting in the north.
Showers and thunderstorms will still be around through next week,
but with less coverage and maybe less intensity and rain, for the
second half of the week.
CHJ
&&
.AVIATION...
18Z TAF CYCLE
Mostly VFR conditions currently aside from MVFR at KLVS (OVC029) and
KTCC (OVC015). Numerous showers/scattered storms will develop over
the high terrain this midday and the early afternoon, then
eventually impact the lower elevations as the day progresses. All
areas will be subject to storms save the immediate Four Corners area.
Slow/erratic storm motions are expected along with poor vis/cigs
within heavy pcpn cores. With more instability, a few of the more
robust updrafts may create brief hail. Mtn obscurations are also
likely within thunderstorm activity. Expect storm coverage to dwindle
across the northern half of NM by 06Z with activity persisting
overnight south of I-40 through 12Z. A return of MVFR, or possibly
lower, stratus is forecast in eastern NM tonight, but there is rather
low confidence on whether it could result in restrictions. Another
widespread round of showers and thunderstorms Saturday.
CHJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 94 65 96 / 20 5 10 5
Dulce........................... 50 88 51 89 / 30 30 10 20
Cuba............................ 57 86 57 87 / 40 30 20 30
Gallup.......................... 56 90 56 90 / 30 30 10 20
El Morro........................ 54 83 55 85 / 50 50 20 30
Grants.......................... 55 87 56 89 / 50 50 20 30
Quemado......................... 57 83 58 84 / 50 70 30 40
Magdalena....................... 60 82 61 85 / 60 60 30 50
Datil........................... 57 80 58 83 / 60 80 30 50
Reserve......................... 55 86 54 85 / 60 80 40 40
Glenwood........................ 65 89 65 88 / 70 80 50 50
Chama........................... 47 82 49 81 / 40 50 20 50
Los Alamos...................... 58 81 60 85 / 50 50 30 40
Pecos........................... 57 82 59 83 / 60 60 30 50
Cerro/Questa.................... 45 83 47 82 / 60 60 20 40
Red River....................... 45 77 46 73 / 60 70 30 50
Angel Fire...................... 43 74 43 76 / 70 70 30 50
Taos............................ 52 85 53 86 / 50 50 20 40
Mora............................ 49 79 51 80 / 60 70 30 50
Espanola........................ 62 89 63 91 / 50 40 30 30
Santa Fe........................ 59 83 61 85 / 50 50 30 40
Santa Fe Airport................ 59 87 59 88 / 50 50 30 30
Albuquerque Foothills........... 65 88 67 90 / 50 40 30 30
Albuquerque Heights............. 65 89 67 92 / 50 30 20 20
Albuquerque Valley.............. 65 91 67 94 / 50 30 20 20
Albuquerque West Mesa........... 66 90 68 93 / 50 30 20 20
Belen........................... 65 91 66 95 / 50 30 20 20
Bernalillo...................... 65 92 66 94 / 50 30 20 20
Bosque Farms.................... 64 90 65 94 / 50 30 20 20
Corrales........................ 65 92 67 94 / 50 30 20 20
Los Lunas....................... 65 90 66 95 / 50 30 20 20
Placitas........................ 63 87 64 90 / 50 40 30 30
Rio Rancho...................... 65 91 67 93 / 50 30 20 20
Socorro......................... 65 89 67 94 / 50 40 30 30
Sandia Park/Cedar Crest......... 60 81 62 85 / 50 50 30 40
Tijeras......................... 60 84 62 88 / 50 40 30 40
Edgewood........................ 57 85 57 88 / 50 50 30 40
Moriarty/Estancia............... 56 85 56 88 / 50 50 30 40
Clines Corners.................. 55 79 57 85 / 60 60 30 40
Mountainair..................... 57 81 58 86 / 60 50 30 50
Gran Quivira.................... 57 79 59 85 / 60 60 30 40
Carrizozo....................... 62 84 63 86 / 50 70 30 40
Ruidoso......................... 55 75 58 78 / 50 70 30 50
Capulin......................... 53 81 53 84 / 60 50 20 30
Raton........................... 55 85 55 87 / 70 60 20 40
Springer........................ 57 85 56 89 / 70 60 20 40
Las Vegas....................... 54 80 55 85 / 70 60 30 40
Clayton......................... 61 84 63 90 / 50 30 30 30
Roy............................. 60 81 59 86 / 60 50 30 40
Conchas......................... 64 87 64 92 / 50 40 30 30
Santa Rosa...................... 62 85 63 91 / 50 40 30 30
Tucumcari....................... 65 88 67 92 / 60 30 30 30
Clovis.......................... 64 84 65 89 / 60 40 30 30
Portales........................ 65 85 66 90 / 60 40 30 30
Fort Sumner..................... 65 86 66 92 / 50 30 30 20
Roswell......................... 69 88 70 93 / 60 40 30 20
Picacho......................... 63 82 64 87 / 50 70 30 40
Elk............................. 58 80 60 82 / 60 70 30 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for the following
zones... NMZ208-226-238>240.
&&
Hazardous weather outlook, Jul 2, 3:27 AM MST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
427 AM MDT Fri Jul 2 2021
NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
427 AM MDT Fri Jul 2 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Showers and storms will be on the uptrend today and tonight, with
locally heavy rainfall and flash flooding possible. A Flash Flood
Watch is in effect through tonight for Lincoln and Chaves Counties as
well as the Southwest Mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A continued threat of locally heavy rainfall and flash flooding will
persist through the holiday weekend into early next week with an
active Monsoon pattern in place. The threat for flash flooding will
be highest in and near recent burn scars. Some storms from Sunday
through at least Tuesday may produce strong wind gusts and small
hail.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
In the hours before
Local storm report, Jul 2, 10:40 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 4 W HAGERMAN 33.11N 104.40W
07/01/2021 CHAVES NM EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED DAMAGE TO
BRIDGE ON MORGAN ROAD AND RIO FELIX WHERE
VIDEO SHOWED RAPID MOVING WATER OVER THE
BRIDGE WITH STRUCTURAL DAMAGE. ROADS DOWN
STREAM ON THE RIO FELIX AT CHEROKEE RD,
LINCOLN AVE AND SHOSHONI ROAD ARE CLOSED.
RIO FELIX CRESTED AT 11.4 FT AT THE GAGE ON
WIGGINS LN.
&&Special weather statement, Jul 2, 2:10 PM MST, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
310 PM MDT Fri Jul 2 2021
NMZ219-221-022145-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
310 PM MDT Fri Jul 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 345 PM
MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Albuquerque, moving southwest at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Albuquerque, Tijeras, Cedar Crest, Cedro, Carnuel and South Valley.
This includes the following highways...
Interstate 40 between Mile Markers 160 and 176.
Interstate 25 between Mile Markers 222 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Fast running water will quickly fill arroyos and ditches.
&&
LAT...LON 3519 10645 3506 10631 3488 10647 3508 10669
TIME...MOT...LOC 2109Z 048DEG 6KT 3509 10648
Shoemake
Flash Flood, Mora
- When
- July 2, 3:10 PM MST to 5:10 PM MST
- Where
- Mora County, 2.98 mi NNE of Chacon to 9.23 mi NNW of Guadalupita
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 36.190, -105.350
Trained spotters near Chacon reported 30 to 45 minutes of heavy rain across the Luna burn scar resulted in significant flash flooding in the area as well as three to twelve inches of mud and debris. The rapidly moving water also displaced boulders that blocked a residential driveway. Damages are a rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, July 2, 20212 injured · $110,000 · 61 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 2, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 2, 2021$60,000 · 3 events
- Hail and Damaging Winds in New York, July 2, 2021$25,000 · 1.25 in hail · 3 events
- Flash Flooding and Heavy Rain in Louisiana, July 2 to 3, 20218 events
- Flash Flooding in New York, July 2, 20215 events
- Flash Flooding in New Jersey, July 2, 20215 events
- Damaging Winds in New Jersey, July 2, 202150 kt wind · 5 events
- Flash Flooding and Hail in Texas, July 2 to 3, 2021$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2021$1,000 · 1.25 in hail · 3 events
- Damaging Winds in Pennsylvania, July 2, 202150 kt wind · 3 events
- Hail in Colorado, July 2, 20211.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960206.